Winter Storm, Northern Berkshire
- When
- January 13, 10:00 AM EST to 8:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Upslope snow occurred across the Berkshires in the wake of an arctic frontal boundary Friday, January 13th. Seven to 12 inches of snow was reported across the northern Berkshires with 5 to 7 inches across the southern Berkshires.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Upslope snow occurred across the Berkshires in the wake of an arctic frontal boundary Friday, January 13th. Seven to 12 inches of snow was reported across the northern Berkshires with 5 to 7 inches across the southern Berkshires. Brisk and gusty westerly winds resulted in blowing and drifting of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 13, 6:38 AM EST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
638 AM EST FRI JAN 13 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST OF THE AREA TODAY. BLUSTERY
CONDITIONS AND MUCH COLDER WEATHER ARE EXPECTED IN ITS WAKE WITH
PRECIPITATION TRANSITIONING TO ALL SNOW THROUGH TODAY. THE WINDS
AND THE SNOW WILL SUBSIDE THIS WEEKEND AS THE CANADIAN HIGH
PRESSURE SYSTEM SLIDES ACROSS THE GREAT LAKES REGION AND INTO NEW
ENGLAND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 6 AM...ARCTIC BOUNDARY WAS FAST APPROACHING FROM THE
WEST-SOUTHWEST. WIND GUSTS OF 30-40KTS HAVE BEEN OBSERVED ALONG
WITH A 5-10 DEGREE DROP WITHIN 1-2 HOURS. DID REFRESH THE HOURLY
GRIDS WHICH DID RESULT IN SLIGHT MODIFICATIONS TO THE WEATHER
GRIDS. NO CHANGES TO HEADLINES AT THE PRESENT TIME.
PREV DISC...
990MB SURFACE LOW/S/ WERE OVER WESTERN NY WITH AN IMPRESSIVE MID
AND UPPER LEVEL JET DYNAMICS WITH WIND MAGNITUDES >100KTS ADVANCING
NORTHWARD ACROSS THE APPALACHIANS. THIS HAS RESULTED IN AN
IMPRESSIVE REGION OF DIVERGENCE OVER UPSTATE NY WITH PRECIPITATION
COVERAGE AND INTENSITY THAT CONTINUES TO INCREASE. IN
FACT...SEVERAL REPORTS OF THUNDER EMBEDDED WITHIN THE STRONG
REFLECTIVITIES AND PER THE 1-MINUTE LIGHTNING DATA. THE LIGHTNING
WAS WITHIN THE 0C TO +2C SHOWALTER INDICIES THAT IS PROGGED TO
MOVE ACROSS CENTRAL AND PORTIONS OF EASTERN NY THIS EARLY FRIDAY
MORNING. NAM BUFR PROFILES ALSO HINT A MAUL-LAYER /MOIST ABSOLUTE
UNSTABLE LAYER/ WEST OF THE HUDSON RIVER THAT WILL IMPACT THE
CATSKILLS...WESTERN MOHAWK VALLEY AND DACKS WITH PERHAPS A PERIOD
OF ENHANCED PRECIPITATION RATES. ALONG WITH THOSE PRECIP RATES IS
THE EVER CHALLENGING THERMAL PROFILES. MESONETS REVEAL THE COMPLEX
NATURE OF WHERE TEMPERATURES WERE AT OR BELOW FREEZING. AS OF
08Z...SEEMS THE PROBLEMATIC AREAS ARE ACROSS PORTIONS OF THE DACKS
AND THE LAKE GEORGE REGION WHERE SEVERAL OBS WERE HOVERING JUST
BELOW 0C/32F. SO WE WILL CONTINUE WITH THE WINTER WEATHER ADVISORY
AT THIS TIME. MEANWHILE...ARCTIC BOUNDARY WAS MOVING ACROSS
WESTERN NY AND WESTERN-CENTRAL PA. PER TIMING FROM THE LATEST
RUC13/HRRR...FROPA SHOULD OCCUR CLOSE TO 12Z FOR EASTERN NY AND
SHORTLY THEREAFTER FOR OUR ADJACENT WESTERN NEW ENGLAND COUNTIES.
VERY IMPRESSIVE QG FIELDS THIS EARLY FRIDAY MORNING WHERE WE COULD
EXPERIENCE A FEW SQUALLS /LATEST EXPERIMENTAL REFLECTIVITIES DO
SUPPORT THIS NOTION WITH THE MAIN THREAT AREAS FROM THE CAPITAL
REGION AND POINTS SOUTH AND EAST/.
HIGH TEMPERATURES WILL LIKELY OCCUR THIS EARLY FRIDAY MORNING WITH
TEMPERATURES RETREATING FOR THE REMAINDER OF THE DAY UNDER THE
STRENGTH OF THE COLD ADVECTION. ALONG WITH A TIGHT PRESSURE
GRADIENT AND ISALLOBARIC RISES...WIND GUSTS TODAY WILL APPROACH
30-40KTS. 0-30AGL WIND GUSTS ARE EVEN A LITTLE HIGHER WITH THE
TERRAIN PERHAPS EXPERIENCING UP TO 50KTS. FOR NOW...WE WILL LEAVE
THE WIND ADVISORY HEADLINES FOR THE ENTIRE REGION.
AS FOR LAKE ONTARIO CONTRIBUTION AND LINGERING TROUGH/DEFORMATION
AXIS...MODELS DIFFER ON PLACEMENT WITH THIS AXIS BUT AGREE THE
INVERSION HEIGHTS TO REMAIN AT OR BELOW 5K FEET AND MODERATE
INSTABILITY PER THE DELTA T/S. AS THERMAL PROFILES COOL DOWN
SIGNIFICANTLY...PTYPE WILL BE ALL SNOW AND EXPECTED ACCUMULATIONS
OF 3-6 INCHES ACROSS THE DACKS AND INTO WESTERN PORTIONS OF THE
MOHAWK VALLEY...HOWEVER...THIS WILL NEED TO BE CLOSELY MONITORED
IF THAT AXIS SLIDES A LITTLE FURTHER EAST THAN CURRENT
PROJECTIONS. FAVORABLE UPSLOPE CONDITIONS FOR THE BERKS AND
SOUTHERN GREENS MAY RESULT IN ADDITIONAL MINOR ACCUMULATIONS
THROUGH TODAY INTO THIS EVENING.
THROUGH TONIGHT...PRECIP TRENDS WILL CONTINUE TO DECREASE AS THE
COMBINATION OF LOWER SUBSIDENCE INVERSION AND DRY AIR ADVECTION
FROM THE NORTHWEST. OVERNIGHT LOWS WILL RANGE FROM THE SINGLE
DIGITS ACROSS THE DACKS TO LOWER 20S FOR THE MID HUDSON VALLEY AND
SOUTHERN LITCHFIELD COUNTY.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
STRONG SURFACE HIGH FROM CENTRAL CANADA SLIDES ACROSS THE GREAT
LAKES AND INTO MIDDLE ATLANTIC REGION FOR THE WEEKEND. THIS WILL
BRING UNSEASONABLE COLD TEMPERATURES FOR THE REGION /PERHAPS THE
COLDEST OF THE SEASON TO DATE/ AS 850MB TEMPS AVERAGE AROUND -20C.
ALONG WITH DECREASING WINDS...CLEARING SKIES AND A FRESH SNOW
COVER...HIGH TEMPERATURES IN THE TEENS AND 20S WITH OVERNIGHT LOWS
DOWN INTO THE SINGLE DIGITS TO WELL BELOW ZERO FOR THE DACKS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SUN NT/MON...HIGH PRESSURE RIDGE SHOULD SLIDE E ACROSS THE REGION
DURING THIS TIME PERIOD. SOME GEFS MEMBERS HINT AT LIGHT PRECIP
DEVELOPING LATE MONDAY ACROSS WESTERN AREAS...WHILE MAJORITY OF
MEMBERS...AS WELL AS 00Z/ECMWF AND GEM KEEP PRECIP OUT UNTIL MON
NT. THE ONE DISCONCERTING FACTOR VISIBLE IN BOTH THE GFS...ECMWF
AND GEM IS A RATHER SIGNIFICANT PUSH OF MID LEVEL THETA/E
ADVECTION MON AFTERNOON. AT THE VERY LEAST...THIS SHOULD ALLOW FOR
INCREASING CLOUDS LATE MON...AND ALTHOUGH HAVE KEPT CONDITIONS
DRY...WOULD NOT RULE OUT A SOMEWHAT FASTER ARRIVAL OF LIGHT PRECIP
FOR LATE MONDAY. EXPECT A COLD SUN NT/MON AM...WITH WIDESPREAD
SINGLE DIGITS ABOVE AND BELOW ZERO...WITH PERHAPS SOME LOWER TEENS
ACROSS THE MID HUDSON VALLEY. FOR MON...EXPECT MAXES TO REACH THE
20S IN MOST AREAS...EXCEPT FOR 30-35 ACROSS THE MID HUDSON VALLEY
AND NW CT.
MON NT-TUE NT...UNSETTLED WEATHER RETURNS DURING THIS
PERIOD...ALTHOUGH UNCERTAINTY REMAINS IN EXACTLY HOW IT WILL EVOLVE.
THE DETERMINISTIC 00Z/13 GFS AND ECMWF INDICATE A PERIOD OF WARM
ADVECTIVE PRECIP MON NT/EARLY TUE...POSSIBLY IN THE FORM OF SNOW
CHANGING TO A WINTRY MIX...WITH RAIN SHOWERS THEN FOR TUE
AFTERNOON/EVENING AS A STRONG LOW TRACKS INTO THE GREAT LAKES.
HOWEVER...SEVERAL GEFS MEMBERS INDICATE MORE IN THE WAY OF MULTIPLE
WAVES AFFECTING THE REGION...WITH COLDER AIR REMAINING ACROSS THE
REGION COMPLICATING P-TYPES. FOR NOW...HAVE SIDED CLOSER TO THE
DETERMINISTIC MODELS AND MAJORITY OF GEFS MEMBERS...WITH SNOW
SHOWERS TRANSITIONING TO RAIN SHOWERS BY TUE MORNING...AND MAINLY
RAIN SHOWERS FOR TUE POSSIBLY ENDING AS SNOW SHOWERS TUE NT.
HOWEVER...EVEN WITH THIS SOLUTION...A PERIOD OF MIXED
PRECIP...POSSIBLY INVOLVING SLEET/FREEZING RAIN...CAN NOT BE RULED
OUT LATE MON NT INTO TUE AM. HAVE SIDED CLOSE TO A BLEND OF 00Z/GMOS
AND 18Z/HPC FOR TEMPS DURING THIS PERIOD...WITH MAXES WARMING INTO
THE 30S TO LOWER 40S IN VALLEYS...AND MAINLY LOWER/MID 30S FOR
HIGHER ELEVATIONS...WITH OVERNIGHT MINS MAINLY IN THE 20S.
WED-THU...ANOTHER COLD SHOT POSSIBLE...ALTHOUGH UNCERTAINTY EXISTS
AS TO HOW FAR SOUTH THE CORE OF COLDEST AIR REACHES. AT THE VERY
LEAST...EXPECT BELOW NORMAL TEMPS...WITH MAXES MAINLY IN THE TEENS
AND 20S...AND OVERNIGHT MINS MAINLY IN THE SINGLE DIGITS ABOVE AND
BELOW ZERO...COLDEST ACROSS THE WESTERN ADIRONDACKS.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK NORTHWARD
ACROSS CENTRAL NEW YORK INTO NORTHERN NEW ENGLAND TODAY. A STRONG
COLD FRONT ASSOCIATED WITH THIS LOW WILL TRACK EAST NORTHEAST ACROSS
THE TAF SITES THIS MORNING. VERY WINDY AND MUCH COLDER AIR WILL
DEVELOP RAPIDLY IN THE WAKE OF THIS FRONT...WITH SCATTERED TO
NUMEROUS SNOW SHOWERS EXPECTED...ESP AT KGFL AND KALB.
AS FOR OVERALL FLIGHT CONDITIONS...MVFR/IFR CIGS SHOULD LIFT WITH
THE FRONTAL PASSAGE AROUND MID MORNING...HOWEVER BOTH VSBYS AND CIGS
COULD BECOME IFR IN ANY SNOW SHOWERS OR EMBEDDED HEAVIER SQUALLS
THIS AFTERNOON.
AS FOR PRECIPITATION POTENTIAL...A BRIEF...FAST MOVING LINE OF
MODERATE TO HEAVY RAIN SHOWERS WILL DEVELOP WITH OR JUST AHEAD OF
THE COLD FRONT...AND MAY EVEN BE ACCOMPANIED BY SOME THUNDER AND
SMALL HAIL. THIS SHOULD OCCUR BETWEEN 12Z-13Z AT KPOU...BETWEEN
13Z-14Z AT KALB...AND BETWEEN 14Z-15Z AT KGFL. IN THE WAKE OF THE
FRONT...EXPECT SCATTERED TO NUMEROUS SNOW SHOWERS TO DEVELOP...ESP
AT KGFL...WHERE SOME EMBEDDED HEAVIER SQUALLS COULD OCCUR AND
PRODUCE MINOR ACCUMS. SCATTERED SNOW SHOWERS WILL LINGER THROUGH
THIS EVENING AT KGFL AND KALB. THE SNOW SHOWERS SHOULD BECOME LESS
NUMEROUS OVERNIGHT...ALTHOUGH MAY LINGER AT KALB THROUGH DAYBREAK
SATURDAY.
WINDS WILLTREND INTO THE SE TO S AT 5-10 KT WITH SOME STRONGER GUSTS
POSSIBLE THROUGH 12Z-14Z. THEN...AS THE COLD FRONT PASSES...WINDS
WILL SHIFT INTO THE SOUTHWEST TO WEST AND INCREASE TO 15-25
KT...WITH SOME STRONGER GUSTS POSSIBLE...PERHAPS EXCEEDING 40 KT
WITH THE FRONTAL PASSAGE...AND AGAIN DURING THE MID TO LATE
AFTERNOON HOURS. WINDS WILL REMAIN STRONG/GUSTY THROUGH THIS
EVENING...BEFORE DIMINISHING SLIGHTLY LATER THIS EVENING...ESP AT
KPOU.
OUTLOOK...
FRI NT...MAINLY VFR...WINDY.
SAT-MON...VFR...NO SIG WX.
MON NT-TUE...MVFR...CHC IFR -SHSN/-SHRA.
&&
.HYDROLOGY...
NO MAJOR PROBLEMS ARE EXPECTED ON THE MAIN STEM RIVERS OVER THE
NEXT 5 DAYS. THERE WILL BE COLDER AIR FILTERING IN THIS WEEKEND
WHICH WILL ALLOW ICE TO FORM AND CONTINUE TO THICKEN ON MAIN STEM
RIVERS...LAKES...AND OTHER BODIES OF WATER.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR CTZ001-013.
NY...WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR NYZ032-033-038>043-047>054-058>061-063>066-082>084.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ032-
033-038-042-043.
MA...WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR MAZ001-025.
VT...WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR VTZ013>015.
&&
SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...KL
AVIATION...KL
HYDROLOGY...BGMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 409 AM EST FRI JAN 13 2012 NYZ032-033-042-043-141200- NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON- 409 AM EST FRI JAN 13 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS AND LAKE GEORGE REGION. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MUCH COLDER AIR WILL ENCOMPASS THE REGION THIS WEEKEND. WIND CHILLS COULD APPROACH ADVISORY LEVELS...ESPECIALLY SATURDAY NIGHT. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ038-141200- SOUTHERN HERKIMER- 409 AM EST FRI JAN 13 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER COUNTY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MUCH COLDER AIR WILL ENCOMPASS THE REGION THIS WEEKEND. WIND CHILLS COULD APPROACH ADVISORY LEVELS...ESPECIALLY SATURDAY NIGHT. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CTZ001-013-MAZ001-025-NYZ039>041-047>054-058>061-063>066-082>084- VTZ013>015-141200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 409 AM EST FRI JAN 13 2012 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...SOUTHERN VERMONT...CAPITAL REGION...MOHAWK VALLEY...MID HUDSON VALLEY AND EASTERN CATSKILLS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MUCH COLDER AIR WILL ENCOMPASS THE REGION THIS WEEKEND. WIND CHILLS COULD APPROACH ADVISORY LEVELS...ESPECIALLY SATURDAY NIGHT AND MAINLY ACROSS THE HIGHER TERRAIN. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 913 AM EST FRI JAN 13 2012 MAZ001-VTZ013>015-131615- NORTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...BENNINGTON... JACKSONVILLE...NEWFANE...BRATTLEBORO...WEST BRATTLEBORO... BELLOWS FALLS 913 AM EST FRI JAN 13 2012 AREAS OF FREEZING DRIZZLE HAVE BEEN REPORTED ACROSS THE HIGHER TERRAIN OF THE SOUTHERN GREEN MOUNTAINS AND THE NORTHERN BERKSHIRES OF WESTERN NEW ENGLAND. ICE ACCRETION OF UP TO TWO TENTHS HAS BEEN REPORTED. A STRONG COLD FRONT WILL BRING SNOW SHOWERS AND GUSTY WINDS LATER THIS MORNING WHICH COULD CAUSE SOME BROKEN TREE LIMBS AND LOCALIZED POWER OUTAGES.
The national radar mosaic for the moment the first event began.
1 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357461, 357463.